Jun 11, 2002
My husband tested + in oct 98, exactly 3 months after a single homosexual experience. He was very ill with CMV at the time, which is what led to being tested for HIV. His first labs were in jan 99 with cd4 442 and vl 255,000. Two weeks later (he began Combivir right away), his cd4 was 439 and vl 130,000. Feb he started ziagen, and the lab lost his blood. March, his cd4 was 565 and vl was 483. He has had a steady increase in cd4 to 841 and 44 may 02. His vl has been undetectable since june of 99. may of 02, it increased to 119.
Here are my questions: 1. is it typical for CMV to mark the onset of HIV, and is it one of those things you only get once, like chicken pox? 2. his second doc stated that it was quite posible he was infected up to ten years prior (at which time he was with a woman who was bisexual and had many bisexual partners - her status is unknown to us). This idea was based on his initial lab values. is that truly a possibility? 3. i have not told him his current vl because it would severly scare and depress him, which is counterproductive, but it does concern me. Could this merely be the result of stress? (He doesn't get sick with colds or flu or anything that 'goes around') 4. is 'developing a paunch' ever a concern in hiv illness? he has always been very trim (30 inch waist) and has had a 2 inch increase.
Thank you for bearing with me on this lengthy submission!
| Response from Dr. Holodniy
1.It is unusual, although possible to have active CMV disease with such a high CD4 count. Most of us are infected with CMV as children. Some people can develop primary CMV disease as adults. This can resemble a very bad flu with hepatitis, etc. You don't need to have HIV infection to get primary CMV disease. In HIV infection, CMV is usually a disease that affects people with AIDS (and usually with CD4 counts < 50 or 5%). CMV is a herpes virus and once you have it, you have it for life. It only becomes active when the immune system is severely impaired. So as above, it happens with AIDS and with organ transplant patients taking immunosuppressive drugs. 2. He could have been infected that long ago. 3. It could be stress. More likely it is what we call a "blip". Most people on a repeat draw or the next visit, will have an undetectable viral load again. We don't think they are significant. However, if on the next draw, it is higher (in the 100s or 1000s), this may be a sign of drug failure and resistant virus. 4. Usually fat deposition or lipodystrophy is a hallmark of being on a protease inhibitor. However some people just on the meds your husband are on can have this kind of effect. MH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Oral Ulcers A Symptom Of Acute HIV Infection?
- Is White Bumps On Penis A Symptom Of Acute HIV Infection?
- Can HIV Be Transmitted Through Touching An Open Scab?
- Bloody Pee After Anal Sex Condom Broke Worried I Have HIV
- Red Eyes After French Kissing Worried I Have HIV
- Sore On Mouth After Getting Scratched Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.